Hail, Daviess
- When
- March 19, 6:51 PM CST
- Where
- Daviess County, 0.88 mi NE of Knottsville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.780, -86.890
Quarter size hail fell just northeast of Knottsville.
An upper-level trough digging into the plains on the morning of the 19th resulted in broad diffluent level flow over the lower Ohio Valley. A surface low moving from Kansas into northern Missouri in the afternoon brought continued strong southerly flow at the surface.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An upper-level trough digging into the plains on the morning of the 19th resulted in broad diffluent level flow over the lower Ohio Valley. A surface low moving from Kansas into northern Missouri in the afternoon brought continued strong southerly flow at the surface. Although instability was modest, 500-1000J/kg, 80-90kts of deep layer shear and plenty of low-level shear set the stage for a minor severe thunderstorm event in the early evening. Scattered thunderstorms developed over southern Illinois in the late afternoon and eventually formed into a line as they moved east across west Kentucky through the evening. The storms produced sporadic reports of quarter size hail along and east of the Pennyrile Parkway/Interstate 69 corridor. A 65 mph wind gust was measured on the west side of Hopkinsville and a few trees were blown down through town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 19, 3:04 PM CST, 3 hours 47 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
404 PM CDT Wed Mar 19 2025
.KEY MESSAGES...
- Gusty winds, low humidity, and dry fuels continues enhanced
fire danger and red flag conditions across southeast
MO/southwest IL, while areas outside of the red flag warning
also have heightened fire danger with slightly higher rh.
- Very strong winds with gusts of 35-50 mph continues with a
wind advisory for the entire Quad State region.
- Thunderstorm chances are slight, but if one occurs, a strong
to severe storm cannot be ruled out. Damaging winds will be
the primary hazard, though all modes could be in play.
&&
.UPDATE...
Issued at 401 PM CDT Wed Mar 19 2025
Updated Aviation discussion for 00Z TAF Issuance.
&&
.DISCUSSION...
Issued at 100 PM CDT Wed Mar 19 2025
Slightly earlier than anticipated convection north/west of STL
is otherwise on track with modeled development. We continue with
a small risk of severe here this afternoon into the evening. If
the system can get updrafts going along/ahead of the approaching
cold front, given the high shear environ., it won't take much to
produce a damaging wind gust; anything that does manage to get
going/organized may offer the trifecta of svr modes to the
playing field.
Fropa completes by mid evening and storm/svr chances end with
its passage. Wrap-around cold air may turnover some drops to
flakes before pcpn winds down altogether late tonight-early
tmrw. High winds outside of storms, with gradient gust potential
up to 50 mph, will likewise diminish a little bit off their
peaks but maintain a brisk/gusty wind even into tmrw as they
turn more wly, then nwly.
Once the cooler/drier air completes its overtake of the column,
we'll finish out the week with a dry/seasonally chilly feel.
Thursday's upper 40s to lower 50s will actually feel bitingly
colder though due to the still brisk winds, while 50s and some
60s become more commonplace heading into the weekend.
Next pcpn chances still look to be incoming by late weekend,
including storm chances that enter the picture on its back half.
Up to an inch of rainfall looks possible at this writing by the
time it draws to an end late Sunday night.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 401 PM CDT Wed Mar 19 2025
Strong/gusty south winds will veer to the southwest upon the
approach of a storm system this evening. Its passage by mid to
late evening will shift winds to the west, then northwest
overnight. Overall magnitude will lessen some with time,
including gusts, but both maintain brisk strength into tmrw's
forecast. A period of restricted bases is anticipated to
continue and again magnify tonight, while there may be a brief
evening period of scattering or breaks to Visual Flight Rules at
times. Associated vicinity/small pop mentions may accompany the
front's approach/passage, offering further restrictions as well.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Red Flag Warning until 8 PM CDT this evening for ILZ075-076-
080>082-084>086-088-089-092-093.
Wind Advisory until 7 PM CDT this evening for ILZ075>078-
080>094.
MO...Red Flag Warning until 8 PM CDT this evening for MOZ076-086-
087-098-100-106>112-114.
Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-
100-107>112-114.
IN...Wind Advisory until 7 PM CDT /8 PM EDT/ this evening for
INZ081-082-085>088.
KY...Wind Advisory until 7 PM CDT this evening for KYZ001>022.
&&Hazardous Weather Outlook National Weather Service Paducah KY 325 PM CDT Wed Mar 19 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-201000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 325 PM CDT Wed Mar 19 2025 /425 PM EDT Wed Mar 19 2025/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A Tornado watch is in effect for southwest Indiana, southeast Illinois, and western Kentucky along and east of the Lakes. In and close to the watch area, there is a risk for severe storms this afternoon into evening. Damaging winds are the primary hazard, but all modes of severe weather are possible, should a storm develop. A wind advisory remains in effect, refer to the advisory for specifics. Heightened fire danger continues throughout the region, but is highest in southeast Missouri and southwest Illinois, where a Red Flag warning remains in effect. Refer to the warning for more details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Fire danger will remain heightened Thursday, especially across southeast Missouri, where it will be drier. Thunderstorms are in the forecast again Sunday and strong storms cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested.
Preliminary Local Storm Report
National Weather Service Paducah KY
542 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 PM Tornado 2 S Clubb 37.19N 90.34W
03/14/2025 Wayne MO NWS Storm Survey
*** 1 FATAL, 1 INJ ***
An EF-3 tornado with estimated peak winds of
140 mph impacted parts of Wayne and
Bollinger County. The tornado did profound
and extreme tree damage along its path. The
tornado directly impacted a large campground
near the Castor River in Wayne County,
killing one person and severely injuring
another. The most severe structural damage
occurred on DD Highway where a home lost its
roof and had most of its exterior walls
collapsed in. Several vehicles were also
tossed 50 to 100 feet. Another nearby home
also suffered heavy damage. Numerous
outbuildings were also destroyed. In
Bollinger County over a dozen homes suffered
minor to major damage.
&&
DWSPreliminary Local Storm Report
National Weather Service Paducah KY
549 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM Non-Tstm Wnd Gst Ellsinore 36.93N 90.75W
03/19/2025 M63 MPH Carter MO Broadcast Media
0502 PM Non-Tstm Wnd Dmg 7 SSW Williamsville 36.88N 90.59W
03/19/2025 Butler MO Emergency Mngr
Gradient winds knocked down a power pole
which ignited a large brush fire.
&&Preliminary Local Storm Report
National Weather Service Paducah KY
551 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM Non-Tstm Wnd Gst 3 NE Doniphan 36.65N 90.78W
03/19/2025 M52 MPH Ripley MO Mesonet
Mesonet station DFSM7 Doniphan MO.
0455 PM Non-Tstm Wnd Gst 2 NNE Sikeston 36.90N 89.57W
03/19/2025 M47 MPH Scott MO AWOS
AWOS station KSIK Sikeston MO.
0445 PM Non-Tstm Wnd Gst 2 NW Anniston 36.85N 89.36W
03/19/2025 M46 MPH Mississippi MO Mesonet
Mesonet station MOA27 Charleston, MO South.
0435 PM Non-Tstm Wnd Gst 2 E Mount Vernon 38.32N 88.87W
03/19/2025 M45 MPH Jefferson IL AWOS
AWOS station KMVN Mt Vernon IL.
0510 PM Non-Tstm Wnd Gst 2 ENE Hickman 36.57N 89.16W
03/19/2025 M45 MPH Fulton KY Mesonet
Mesonet station HCKM Hickman KY 2 E.
0515 PM Non-Tstm Wnd Gst 2 E Sturgis 37.55N 87.95W
03/19/2025 M45 MPH Union KY AWOS
AWOS station KTWT 2 E Sturgis.
0515 PM Non-Tstm Wnd Gst 3 WSW Mound City 37.07N 89.22W
03/19/2025 M45 MPH Alexander IL AWOS
AWOS station KCIR Cairo IL.
0455 PM Non-Tstm Wnd Gst 9 NE Mount Vernon 38.01N 87.77W
03/19/2025 M44 MPH Posey IN Mesonet
Mesonet station PDU15 Dutchman Farms Inc.
0455 PM Non-Tstm Wnd Gst 3 NNE Lithium 37.87N 89.87W
03/19/2025 M44 MPH Perry MO AWOS
AWOS station KPCD Perryville MO.
0515 PM Non-Tstm Wnd Gst 1 WSW Raleigh 37.82N 88.55W
03/19/2025 M44 MPH Saline IL AWOS
AWOS station KHSB Harrisburg IL.
0517 PM Non-Tstm Wnd Gst 1 W De Soto 37.82N 89.24W
03/19/2025 M44 MPH Jackson IL Mesonet
Mesonet station UR402 0.9 W De Soto (UPR).
0403 PM Non-Tstm Wnd Gst 2 SE Heath 37.07N 88.77W
03/19/2025 M43 MPH McCracken KY ASOS
ASOS station KPAH Paducah KY.
0428 PM Non-Tstm Wnd Gst 2 N Melody Hill 38.05N 87.52W
03/19/2025 M43 MPH Vanderburgh IN ASOS
ASOS station KEVV Evansville IN.
0455 PM Non-Tstm Wnd Gst 4 NNE Wingo 36.70N 88.72W
03/19/2025 M43 MPH Graves KY Mesonet
Mesonet station PRYB Mayfield KY 6 SW.
0455 PM Non-Tstm Wnd Gst 3 W Fairfield 38.38N 88.42W
03/19/2025 M43 MPH Wayne IL AWOS
AWOS station KFWC Fairfield IL.
0500 PM Non-Tstm Wnd Gst 4 SE Grand Tower 37.60N 89.46W
03/19/2025 M43 MPH Jackson IL Mesonet
Mesonet station UP809 3.6 SE Grand Tower
(UPR).
0530 PM Non-Tstm Wnd Gst 6 S Wolf Island 36.66N 89.20W
03/19/2025 M43 MPH Mississippi MO Mesonet
Mesonet station EW4994 Dorena MO.
0545 PM Non-Tstm Wnd Gst 1 SE Energy 37.77N 89.02W
03/19/2025 M43 MPH Williamson IL AWOS
AWOS station KMWA Marion IL.
0540 PM Non-Tstm Wnd Gst 4 NE Marion 37.38N 88.04W
03/19/2025 M42 MPH Crittenden KY Mesonet
Mesonet station RPTN Marion KY 4 NE.
0415 PM Non-Tstm Wnd Gst 4 SW Owensboro 37.72N 87.17W
03/19/2025 M41 MPH Daviess KY AWOS
AWOS station KOWB Owensboro KY.
0510 PM Non-Tstm Wnd Gst 1 ENE Breckinridge Cent 37.69N 87.84W
03/19/2025 M41 MPH Union KY Mesonet
Mesonet station FRNY Morganfield KY 4 E.
0500 PM Non-Tstm Wnd Gst 1 W Royalton 37.88N 89.14W
03/19/2025 M40 MPH Franklin IL Mesonet
Mesonet station CW5752 Royalton IL.
0505 PM Non-Tstm Wnd Gst 3 W Sedalia 36.64N 88.66W
03/19/2025 M40 MPH Graves KY Mesonet
Mesonet station DW9711 Mayfield.
0530 PM Non-Tstm Wnd Gst 4 SSW Gravelton 37.24N 90.27W
03/19/2025 M40 MPH Wayne MO Mesonet
Mesonet station PMRM7 Piedmont MO.
0530 PM Non-Tstm Wnd Gst 4 SW Cadiz 36.83N 87.86W
03/19/2025 M40 MPH Trigg KY Mesonet
Mesonet station CADZ Cadiz KY 4 SW.
&&Preliminary Local Storm Report
National Weather Service Paducah KY
553 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM Non-Tstm Wnd Gst 5 W Ash Hill 36.77N 90.32W
03/19/2025 M56 MPH Butler MO ASOS
ASOS station KPOF Poplar Bluff MO.
0413 PM Non-Tstm Wnd Gst 3 WNW Scott City 37.23N 89.58W
03/19/2025 M56 MPH Scott MO ASOS
ASOS station KCGI Cape Girardeau MO.
&&Preliminary Local Storm Report
National Weather Service Paducah KY
602 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Tstm Wnd Gst 6 W Evansville 37.98N 87.65W
03/19/2025 E60 MPH Vanderburgh IN Trained Spotter
&&
DWSPreliminary Local Storm Report
National Weather Service Paducah KY
653 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM Hail 4 W Duff 38.30N 87.13W
03/19/2025 E1.00 Inch Pike IN Trained Spotter
0640 PM Hail 6 E Spurgeon 38.24N 87.15W
03/19/2025 E1.00 Inch Pike IN Cocorahs
&&The Louisville radar (KLVX), 86 km away, was scanning. The volume nearest the first event began at 00:48 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail fell just northeast of Knottsville.
A 65 mph gust was measured on the west side of Hopkinsville. A few trees were blown down in Hopkinsville.
Quarter size hail fell along Cavanah Rd north of Hopkinsville.
Quarter size hail fell along Highway 171 to the south of Greenville near Weir.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247297, 1247299, 1247323, 1247298.